Colorado, 2004

Hail in Colorado, June 4, 2004

June 4, 2004 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 1:36 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 4, 1:36 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT FRI JUN 4 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY/TONIGHT...DRIER AIR MIXING DOWN TO THE SURFACE ACROSS MOST
OF THE AREA...WITH A CORRESPONDING DECREASE IN SURFACE CAPES OVER
THE PLAINS. MOST UNSTABLE AIR MASS APPEARS TO LIE ALONG AND NORTH
OF THE PALMER DIVIDE...AND ALONG AND SOUTH OF THE CO/NM BORDER. NEW
SEVERE THUNDERSTORM WATCH JUST ISSUED WHICH CATCHES A GOOD CHUNK OF
THE EASTERN PLAINS...BUT SUSPECT MAIN SEVERE THREAT IS BOTH NORTH
AND SOUTH OF OUR CWFA.  BACA AND KIOWA COUNTIES HAVE THE BEST CHANCE
OF SEVERE DUE TO SLIGHTLY BETTER MOISTURE/INSTABILITY. MAIN THREAT
FROM ANY STORMS WILL BE HIGH WINDS AS WET BULB ZERO HEIGHTS ARE
FAIRLY HIGH AND T/TD SPREADS ARE 30-40F. FARTHER WEST...ISOLATED
-TSRA OVER THE MTS AND I-25 CORRIDOR WILL BE MAINLY DRY...THOUGH
GUSTY DOWNBURST WINDS ARE CERTAINLY POSSIBLE. EXPECT A FAIRLY QUICK
END TO TSRA AFTER SUNSET...WITH CLEARING SKIES OVERNIGHT. PRE-FRONTAL
WARMING SHOULD KEEP AIR MASS RELATIVELY MILD...THUS BUMPED UP MIN
TEMPS A FEW DEGREES MOST AREAS.

SATURDAY...HIGH PRESSURE BUILDING INTO THE NRN PLAINS PUSHES A COLD
FRONT SOUTH ACROSS THE AREA DURING THE DAY. APPEARS BEST LOW LEVEL
CONVERGENCE WILL BE JUST SOUTH AND EAST OF THE AREA ALONG THE
FRONTAL BOUNDARY...THOUGH INCREASING UPSLOPE FLOW AND LOW LEVEL
MOISTURE ADVECTION SHOULD BE ENOUGH TO GENERATE CONVECTION OVER
MOST OF THE ERN MTS AND PLAINS. ONLY SLIGHT COOLING EXPECTED...WITH
CURRENT GRIDS HANDLING THE SITUATION WELL.  --PETERSEN

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SAT NIGHT-SUN...WEAK FRONTAL SURGE CONTINUES TO MOVE INTO THE
SOUTHERN HIGH PLAINS...WITH EASTERLY LOW LEVEL UPSLOPE DEEPENING
ACROSS SOUTHEASTERN COLORADO SAT NIGHT. MODELS INDICATING CAPES
BETWEEN 500-1000 J/KG ALONG WITH MODERATE SHEAR...COULD SEE SOME
STRONG STORMS POSSIBLE ACROSS THE FAR SE PLAINS WHERE THE BEST LOW
LEVEL MOISTURE WILL BE IN PLACE.  WILL KEEP CURRENT 30 POPS ACROSS
THE EASTERN MTS AND PLAINS THROUGH THE EVENING INTACT...WITH ISOLATED
POPS FOR THE SW AND CENTRAL MTS. UPPER LEVEL RIDGE ACROSS THE DESERT
SW BEGINS TO REBUILD ACROSS WESTERN COLORADO ON SUNDAY...WITH UPPER
FLOW BECOMING MORE ZONAL AND H7 TEMPS PROGGED TO WARM TO BETWEEN
+12C TO +18C...WARMEST ACROSS SW PORTIONS OF THE AREA. ENHANCED
SOUTHERLY RETURN FLOW WITH DEVELOPING LEE TROUGH ACROSS THE PLAINS
WILL ALLOW FOR BREEZY AND WARM CONDITIONS ACROSS THE PLAINS. WILL
KEEP THE ISOLATED LATE AFTERNOON AND EVENING POPS ACROSS THE MTS AS
WITH SOME LINGERING MOISTURE AND INCREASING LAPSE RATES...COULD SEE
SOME HIGH BASED CU AND DEVELOP. WILL ALSO KEEP THE CURRENT ISOLATED
POPS ACROSS THE PLAINS AS WELL...WITH SOME DRY LINE CONVERGENCE
POSSIBLE...THOUGH WITH INCREASING TEMPS ALOFT...COULD HAVE TROUBLE
BREAKING THE CAP.

MON-WED...MODELS REMAIN ON TRACK WITH ADVERTISED HOT AND DRY
PATTERN FOR THE AREA.  UPPER RIDGE CONTINUES TO BUILD ACROSS THE AREA
AND INTO THE CENTRAL HIGH PLAINS AS PAC NW SYSTEM SLOWLY DIGS INTO
THE GREAT BASIN....WITH SW FLOW ALOFT INCREASES ACROSS THE AREA TUE
AND WED AS SYSTEM BEGINS TO LIFT OUT INTO THE NORTHERN ROCKIES LATE
WED. VERY WARM AIR ALOFT PROGGED TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO THROUGH PERIOD...WITH H7 TEMPS BETWEEN +16C AND
+20C ALLOWING FOR TEMPS TO SOAR INTO THE 80S AND 90S ACROSS THE
PLAINS...WITH 60S TO LOWER 80S ACROSS THE HIGHER TERRAIN. COULD EVEN
SEE TEMPS INTO THE LOW TRIPLE DIGITS...THOUGH FOR CONSISTENCY WITH
NEARBY OFFICES...DID NOT INCLUDE IN THE GRIDS. WITH HOT TEMPS...
INCREASING FLOW ALOFT AND DRY FUELS...WILL NEED TO WATCH FOR CRITICAL
FIRE WX CONDITIONS DEVELOPING THROUGH THE PERIOD. HAVE ALSO KEPT THE
AREA DRY AS ANY CONVECTION THAT CAN GET GOING ACROSS THE MTS WILL BE
VERY HIGH BASED...ALONG WELL ESTABLISHED CAP IN PLACE ACROSS THE
PLAINS.

WED NIGHT-FRI...UPPER TROUGH PROGGED TO LIFT OUT ACROSS THE NORTHERN
ROCKIES WED NIGHT...WITH GFS SENDING BACK DOOR COLD FRONT ACROSS
EASTERN COLORADO THU AND KEEPING DRY WESTERLY FLOW ACROSS THE AREA
FRI. ECMWF A TAD SLOWER AND FURTHER NORTH WITH PASSING SYSTEM...
AND WITH TIMING OF FRONT AND COOL DOWN IN DOUBT...WILL KEEP CURRENT
FORECAST AS IS...WITH A GRADUAL COOL DOWN IN TEMPS AND DRY
CONDITIONS THROUGH THE PERIOD. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 4, 6:00 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF SOUTHEAST COLORADO THIS AFTERNOON...WHILE SCATTERED
THUNDERSTORMS ARE FORECAST ALONG THE COLORADO AND KANSAS BORDER. ONE
OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS THE FAR EASTERN
PORTIONS...INCLUDING KIOWA...BENT...PROWERS...AND BACA COUNTIES...
ESPECIALLY AFTER 2 PM THIS AFTERNOON AND INTO THE EVENING. ANY STORMS
THAT DO BECOME SEVERE WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH
IN DIAMETER...STRONG GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS
SATURDAY AND SUNDAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. THE
STORM ARE MAINLY EXPECTED TO OCCUR DURING THE AFTERNOON AND EARLY
EVENING HOURS. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND
WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ALONG THE COLORADO AND KANSAS BORDER...ESPECIALLY AFTER 2
PM THIS AFTERNOON.

The radar

The Pueblo radar (KPUX), 180 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Prowers

When
June 4, 4:25 PM MST to 4:30 PM MST
Where
Prowers County, 20 mi S of Granada
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -102.317

Hail, Prowers

When
June 4, 5:15 PM MST to 5:20 PM MST
Where
Prowers County, 6 mi NE of Holly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409012, 5409013.